Learn something new every day
More Info... by email
Then main area of concern for women stopping hormone replacement therapy is the minimization of possible uncomfortable side effects associated with discontinuing this type of treatment. There are a few tips that can help to ensure that this transition is made as painlessly and symptom free as possible. First, it is generally agreed by doctors that patients stopping hormone replacement therapy should not stop abruptly. Rather, gradually weaning oneself off of the hormones can prove to be a gentler less traumatic physical experience than would be had by those stopping all at once. Second, there are several tips for handling the possible side effects associated with discontinuing hormone therapy such as tryptophan for night sweats and using natural alternatives to synthetic hormones.
Most doctors recommend that patients do not quit their hormone replacement therapy at one time. A safer method is to gradually taper the amount of hormones one is taking. When taking oral forms of estrogen, it is advised to cut down to taking one tablet every other day for the duration of one month. After this month, patients should cut down to taking one tablet twice a week for another month and then one tablet one time per week for the next two to three weeks before stopping entirely. When taken in the patch form, patients should cut the patch in half and use only half a patch for one month, then cut the halves into quarters and use those for another month until discontinuing them altogether.
The length of the tapering process depends upon the extent of uncomfortable symptoms felt by the patient. If she is not experiencing any symptoms, the process can be sped up slightly. When symptoms of stopping hormone replacement therapy are severe, the weaning process can be extended.
During the tapering process, many doctors recommend using natural hormone creams to minimize symptoms. Natural hormone creams contain what are known as bio-identical versions of the hormones estrogen, progesterone, and testosterone. These hormones are generally derived from plants and are thought to be safer for people than the synthetic hormones used during hormone replacement therapy. As such, many doctors believe that using these creams is a safe, natural way to control the withdrawal symptoms commonly experienced during the weaning process and after.
Another way to approach stopping hormone replacement therapy is to find alternative treatments for the symptoms felt during the tapering process, such as night sweats, fatigue and insomnia. Many times, these alternative treatments focus on dietary intake. For instance, tryptophan, an amino found in turkey and milk, can be helpful in promoting sleep and relaxation. Other alternative treatments include exercise, which can help alleviate the mood shifts also common in those stopping hormonal replacement therapy.
I'd definitely look into bioidentical therapy, if I became uncomfortable with traditional hormone replacement therapy. I know too many women who have had beastly menopause symptoms without something to help replace the estrogen and progesterone.
I'm standing on the brink of that time myself, and I think I'd rather have quality of life, take the HRT and worry about possible side effects if I have them. I can't imagine the kinds of mood swings I might have -- my PMS can be bad enough. I don't want to feel that bad, and I don't want to inflict that kind of garbage on my sweet husband if it can be avoided. He deserves better.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!